Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 69, NWS La Crosse, WI

July 8, 1999Crawford County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 8, 1999, 9:46 PM CDT for Crawford County, Richland County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 9:46 PM CDT (02:46 UTC)
Expired
Jul 8, 1999, 10:30 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Crawford County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:47 PM CDTThunderstorm WindGays Mills, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 090246 RRA
SVRLSE
WIC023-103-090330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
946 PM CDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN
  RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 1030 PM CDT

* AT 945 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LAFARGE...35 MILES SOUTHEAST OF
  LA CROSSE...TO NEAR GAYS MILLS...MOVING SOUTHEAST AT 40 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  NEAR BARNUM AT 955 PM
  GILLINGHAM AT 955 PM

GO INSIDE A STURDY BUILDING A"ND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT FOR RICHLAND COUNTY. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

RIECK/SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT THU JUL 8 1999

FORECAST CONCERNS CENTER ON SEVERE WEATHER THREAT TONIGHT AND
INFLUENCE OF UPPER LOW OVER WESTERN GREAT LAKES TOMORROW.

KEEPING A CLOSE EYE ON MESOSCALE FEATURES THIS AFTERNOON WITH
OUTFLOW FROM EARLIER MCS MASKING EXACT POSITION OF WARM FRONT.
LOW LEVEL SHEAR AND HELICITY VALUES OFF OF LAPS SOUNDINGS CONTINUE
TO INCREASE IN VICINITY OF BOUNDARY FROM NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN. CAPES NOT OVERLY IMPRESSIVE YET BECAUSE OF
LIMITED HEATING. THIS MAY DELAY ONSET OF CONVECTION UNTIL LATER
THIS EVENING...FIRST DEVELOPING AS POSSIBLE SUPERCELLS ALONG WARM
FRONT/OUTFLOW...AND THEN AS A LINE WHEN COLD FRONT APPROACHES
TOWARD 06Z.

SLIGHT TIMING DIFFERENCES IN SHORT TERM MODELS...BUT WILL FOLLOW
PERSISTENCE AND ETA/NGM COMBINATION WITH UPPER LOW AND BEST DYNAMICS
MOVING INTO MINNESOTA BY 12Z FRIDAY. SURFACE FRONT STILL PROGGED TO
PUSH THROUGH FORECAST AREA BETWEEN 04Z-08Z. WILL KEEP SEVERE WORDING
FOR THE EVENING HOURS ONLY EXCEPT IN FAR SOUTHEAST ZONES.

LOOKING UPSTREAM...AIR BEHIND FRONT IS CONSIDERABLY DRIER AND COOLER.
WITH UPPER LOW VICINITY WESTERN GREAT LAKES TOMORROW...BREEZY DAY IS
ON TAP...ESPECIALLY WEST OF MISSISSIPPI RIVER WHERE BEST MIXING WILL
OCCUR. COLDER AIR ALOFT AND STEEPER LAPSE RATES MAY KEEP MORE CLOUDS
AROUND AND EVEN DIURNAL SHOWERS CLOSER TO LOW SO OPTED FOR SMALL POPS
OVER NORTHERN AND EASTERN ZONES IN 2ND PERIOD.

BEYOND THAT BROAD RIDGE OVER WESTERN U.S. WILL AMPLIFY ONCE AGAIN
WITH COOL AND QUIET WEATHER HEADING INTO THE WEEKEND. SHORT WAVE
TROUGH ENERGY BY MONDAY MAY BRING NEXT SHOT AT RAIN.

.LSE...NONE.

SHEA

In the hours before

Special weather statement, Jul 8, 9:31 PM CDT, 15 minutes before
MNZ079-086>088-094>096-090250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 PM CDT THU JUL 8 1999

...TORNADO WATCH 542 CANCELLED FOR SOUTHEAST MINNESOTA...

TORNADO WATCH NUMBER 542 HAS BEEN CANCELLED FOR ALL OF SOUTHEASTERN
MINNESOTA.  THIS INCLUDES THE COUNTIES OF

WABASHA    FILLMORE     WINONA
OLMSTED    DODGE        MOWER
HOUSTON

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA AND THE
IMMEDIATE THREAT HAS ENDED.

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:13 PM CDTTornado WarningARXTrempealeau47 min
Jul 8, 7:15 PM CDTSevere Thunderstorm WarningARXJackson75 min
Jul 8, 7:36 PM CDTSevere Thunderstorm WarningARXLa Crosse69 min
Jul 8, 7:49 PM CDTTornado WarningARXClark, Jackson56 min
Jul 8, 8:06 PM CDTSevere Thunderstorm WarningARXMonroe84 min
Jul 8, 8:28 PM CDTTornado WarningARXLa Crosse17 min
Jul 8, 8:41 PM CDTTornado WarningARXLa Crosse, Monroe64 min
Jul 8, 9:03 PM CDTSevere Thunderstorm WarningARXVernon57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.